Skip to Accessibility Tools Skip to Content Skip to Footer

Runny Nose

I have a great deal of trouble breathing using oxygen when my nose runs. This is a frequent problem. Is there anyway to dry it up without becoming dependent on nasal sprays? It seems the more active I get the worse the problem is.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The COPD.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Lyn Harper, RRT moderator
    2 years ago

    Hi branc1,

    A runny nose can be so annoying – then add oxygen in your nose and becomes really exasperating! Take heart, there are a few things you can do about it. It will depend partly on the cause; for instance if it’s being aggravated by allergies.

    Since you’re understandably concerned about becoming reliant on nasal sprays, I’d recommend trying just saline spray. It will “wash” the allergens out of your nose and may help a great deal. Along those lines, you might want to try a Neti Pot. You can get them at almost any pharmacy. You mix up a salt water solution with warm water (not tap water) to go in it. Some people find they take a little getting used to – but they really do the job.

    Also, think about the position you sleep in…it may help to prop yourself up at night a little. You might find you’re not as congested in the morning and therefore don’t run as much when you sit up.

    As a last resort, since it sounds like you’d like to avoid further medications, you could ask your doctor about using Sudafed to relieve sinus problems. It might be something that you would only need to take occasionally or if you discover its allergy related, once the season is past you may be able to cut back.

    I hope you get some relief!

    Regards,
    Lyn (moderator)

  • Leon Lebowitz, BA, RRT moderator
    2 years ago

    That’s a good idea, Branc1. The more information you can provide to your physician about this will help him/her evaluate your condition further. Once you’ve been assessed, perhaps other medications can be prescribed that will help you to be more comfortable.
    Please check back with us and let us know how you’re doing.
    All the best,
    Leon (site moderator)

  • branc1 author
    2 years ago

    The problem seems worse when I’m going somewhere such as getting in the car. I’d almost be willing to take another pill if just for the day time. I guess I need to talk to the doctor about it. Thanks for answering me.

  • Poll